Heavy Rain, Pratt
- When
- July 25, 1:00 AM CST to 5:00 AM CST
- Where
- Pratt County, 1.09 mi W of Preston
- Reported by
- Mesonet
- Coordinates
- 37.750, -98.570
A mesonet recorded 5.82 inches of rain around the time period lists over a few hours.
During the very early morning thunderstorms developed along a surface boundary. Supported my low/mid level warm and moisture advection, a lot of rain was quickly able to drop heavy rain rates across Kiowa, Pawnee, and Pratt counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
During the very early morning thunderstorms developed along a surface boundary. Supported my low/mid level warm and moisture advection, a lot of rain was quickly able to drop heavy rain rates across Kiowa, Pawnee, and Pratt counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 24, 11:49 PM CST, 1 hour 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1249 AM CDT Fri Jul 25 2025 .KEY MESSAGES... - T-storms with locally heavy rain are likely this evening over south central Kansas including Medicine Lodge. - Very hot weather is predicted for Saturday through Tuesday and possibly into Wednesday. - Cooler weather will return by Thursday and Friday. && .DISCUSSION... Issued at 259 PM CDT Thu Jul 24 2025 A frontal boundary over southern Kansas and northern Oklahoma, along with a weak upper level disturbance, will lead to t-storm development late this afternoon in Barber county. Initial storms will form in southeastern Barber county and these may expand a bit northward on outflow. Damaging winds as high as 60 mph and locally heavy rain is possible. Elevated showers and t-storms will develop later tonight along and south of a line from Elkhart to Jetmore to Stafford; but these will not be severe. Normally when heavy rain develops to the southeast it cuts off heavy rain chances to the north. Current thinking is that the heavy rain potential is confined to Barber county along the front. Areas along I-70 and across west central Kansas will stay mainly dry. Cooler weather will persist Friday, with lingering showers possible through mid morning. Highs will be in the 80s. A weak upper level disturbance in the southern stream will approach the central high plains Saturday; but at the same time there will be a tendency for upper level height rises across the southern plains. The various ensemble means show no precipitation and this is probably correct. That said, going with 0% t-storm chances when mid level flow is coming across Colorado into western Kansas is risky in summer. But any t-storms would be isolated so that rain chances at any one point are less than 5%. An upper level ridge will expand across western Kansas Sunday through Tuesday. In the absence of any frontal convergence, t-storm chances are close to 0%. The highest heat indices will be across central Kansas from Hays south to Pratt where surface dewpoints will remain in the upper 60s to near 70. However, the models have all been underestimating low level moisture this summer, perhaps because of the mishandling of moisture fluxes from the ground and vegetation. In dry years this pattern would yield several days with readings over 100. But confidence in reaching 100 is lower this year given all the rain in Dodge City and surrounding areas. The hottest readings will be across far western Kansas where the air will be drier. Therefore, temperatures at locations such as Ulysses, Lakin, Garden City and Scott City will likely reach or exceed 100. From Dodge City eastward, readings may fall short of 100; but elevated moisture levels will likely result in heat indices from 100-105, particularly for Larned, Hays and Pratt. An upper level trough traversing southern Canada and into the Great Lakes mid next week will shove a cold front through western Kansas late Wednesday. Temperatures may still be hot Wednesday, especially along the OK/KS state line. The ensemble means show a frontal passage some time Wednesday, suggesting cooler temperatures along I-70 and possibly farther south. The ensemble means of the EPS and GEPS show t-storm chances increasing by Wednesday evening and Thursday as the front passes, along with cooler temperatures for Thursday and Friday. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1235 AM CDT Fri Jul 25 2025 Scattered thunderstorms will be possible overnight and through at least the first half of the day on Friday across southwest Kansas. The best chances for these thunderstorms will be in the Dodge City and Liberal areas through 18z Friday. Rainfall may be heavy at times which may reduce visibilities from time to time from these storms. Ceilings will also fall to 1000ft AGL or less between 09z and 15z in the Garden City and Hays areas as stratus develops early Friday morning. Elsewhere the HREF and LAMP guidance has ceilings at or above 3000ft AGL. Winds overnight and Friday will be primarily east northeast at less than 10 knots. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Finch AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 311 AM CDT Thu Jul 24 2025 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 311 AM CDT Thu Jul 24 2025 /211 AM MDT Thu Jul 24 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms between 3pm and 9 pm south of a Stafford to Meade line. Main hazards will be 60 mph wind gusts and small hail. Heavy rainfall will also be possible from these late day and overnight thunderstorms. This heavy rainfall may result in localized flash flooding, especially in poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An extended period of hot temperatures can be expected from Sunday through at least Tuesday. Heat Index values each afternoon will range from 100 to near 104. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Wichita radar (KICT), 100 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
3 flash flood, 2 heavy rain. Local standard time, as filed.
A mesonet recorded 5.82 inches of rain around the time period lists over a few hours.
A mesonet recorded 7.33 inches of around around the time period over a couple hours.
The Emergency Manager reported multiple roads across Pratt flooded.
The Emergency management reported roads washed out in southwest Kiowa County. Time estimated.
Public report via social media of flooding across roadway around this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288391, 1288392, 1288388, 1288389, 1288390.